Hail, Jefferson
- When
- August 20, 2:59 PM MST
- Where
- Jefferson County, 1.74 mi ESE of Aspen Park
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.510, -105.240
Hail accumulated up to 3 inches in depth.
A severe thunderstorm produced large hail, from nickel to half dollar size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, from nickel to half dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 20, 1:45 PM MST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 245 PM MDT Sat Aug 20 2022 .SHORT TERM...(This evening through Sunday) Issued at 228 PM MDT Sat Aug 20 2022 Through this evening, most of the shower and thunderstorm coverage will be over the higher terrain. Overall, the instability is limited with MLCAPE values around 500 j/kg. Generally pulse storms which should be short-lived as they develop over the urban corridor and adjacent plains. Storms this afternoon are nearly stationary, so localized heavy rainfall will remain a concern in the burn areas. On Sunday, a ridge of high pressure will be over CO with a weak disturbance parked over northeastern UT/northwestern CO. This will result in a eastward shift of the plume of subtropical moisture plume over the forecast area. Precipitable water values over the mountains were 0.6-0.7 inch today, with an increase to 0.8 inch on Sunday. It will be a little warmer as well, which will result in increase instability across the region in the afternoon. Surface based CAPEs go from around 400-600 j/kg, increasing to the 500-1000 j/kg range Sunday afternoon. The greatest stability will be over the northeast corner of the state, with just isolated coverage possible there in the afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 228 PM MDT Sat Aug 20 2022 A few showers and storms will be ongoing mainly over the higher terrain Sunday evening. These storms may drift westward in the evening and will eventually weaken an hour or two after sunset. A shortwave trough, that will be responsible for Sunday's active weather, will drift south of our CWA on Monday. This will put our CWA under slight subsidence which will limit thunderstorm activity. The storms will be mainly over the higher terrain where the best instability will be. Across the plains, an inversion around 500 mb will keep most areas dry. Tuesday, Wednesday, and Thursday will have a similar pattern with showers and storms again staying mostly over the higher terrain. There will be slight mid level height rises as 700 mb temperatures warm slightly. Highs across the plains will reach the upper 80s to low 90s and it's possible Denver hits 90. The only weather concern Monday through Thursday will be burn area flash flooding. The storms won't be very strong but the lack of flow aloft will result in very slow storm motions. Each day will have a limited risk of flooding. Global models have a decent consensus that a shortwave trough will move out of the Pacific Northwest towards norther Colorado. There will be a stream of monsoonal moisture that is associated with this system that will move over Colorado. This will lead to good coverage of showers and storms across the entire forecast area. This may be a period where burn area flash flooding is at an elevated risk. Temperatures will decrease as a result of more clouds and storms around. On Saturday, the monsoonal moisture will still be in the area but the axis of the shortwave trough will be past the forecast area. A day with near normal temperatures and scattered storms is likely. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1207 PM MDT Sat Aug 20 2022 VFR through tonight. Scattered showers or thunderstorms are expected in the Denver area between about 22z and 04z, with isolated showers possible at other times. Most likely impacts would be wind shifts with gusts to 30 knots and periods where instrument approaches to KDEN may be needed due to ceilings or precipitation on approaches. Southeast winds with gusty to 20 kts possible until 21-22z, then there models indicate a winds shift from the west/southwest as a boundary moves out of the foothills and into the terminals. && .HYDROLOGY... Issued at 228 PM MDT Sat Aug 20 2022 Storms will continue to have limited in intensity through this evening, but they will have little to no movement. Rainfall amounts of up to an inch in an hour in one hour are possible with the strongest storms. The overall risk to the burn areas this evening will be limited. The storms will decrease in intensity 2000-2100. There will be an elevated risk of flash flooding over the burn scars Sunday afternoon and evening with ample moisture and little storm motion expected. The storms may be a little stronger, with greater instability expected vs this afternoon which will increase the flash flood threat in the burn areas. Monday through Thursday will see a limited risk for burn area flash flooding. Moisture isn't abnormally high during this period and storms will be on the weaker side. However, the storms will be moving very slowly and this slow motion could result in some flooding issues. On Friday, the risk of burn area flash flooding will increase as more moisture and better lift arrive in the area. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Cooper LONG TERM...Danielson AVIATION...Cooper HYDROLOGY...Cooper/Danielson
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1031 AM MDT Sat Aug 20 2022 COZ030>051-211645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1031 AM MDT Sat Aug 20 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop over the mountains and foothills this afternoon. These storms will eventually move off the higher terrain to the urban corridor and plains mainly south of Interstate 70 by early evening. The storms will produce wind gusts up to 35 mph and a period of moderate to heavy rainfall. There will be a limited threat of flash flooding in burn areas this afternoon, as a few storms will be capable of producing up to 1.5 inches of rain in an hour. The showers and storms will continue into the evening, then diminish overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms will be likely in and near the mountains on Sunday and Monday with the storms producing heavy rain. This will lead to an elevated risk of flash flooding over the fire burn scars on Sunday. Locations across the plains will see scattered showers on Sunday. Expect a drier and warmer pattern from late Monday through Wednesday with only isolated to scattered showers in the mountains. The plains will be mainly dry with seasonal temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, however heavy rain reports will be appreciated.
Special Weather Statement
National Weather Service Denver CO
357 PM MDT Sat Aug 20 2022
COZ036-202230-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
357 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of central Jefferson
County through 430 PM MDT...
At 356 PM MDT, the public reported a strong thunderstorm near
Conifer, or 21 miles southwest of Denver, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel.
Locations impacted include...
Conifer and Aspen Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3955 10527 3954 10517 3942 10518 3947 10537
TIME...MOT...LOC 2156Z 018DEG 4KT 3951 10524
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HIRISThe Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
2 hail. Local standard time, as filed.
Hail accumulated up to 3 inches in depth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044474, 1044473.